Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 243, NWS Birmingham, AL

June 2, 2006Hale County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 2, 2006, 4:00 PM CDT for Hale County, Alabama. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2006, 4:00 PM CDT (21:00 UTC)
Expired
Jun 2, 2006, 4:30 PM CDT
In force
30 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Hale County, AL

The radar

The Birmingham radar (KBMX), 87 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.0 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2006-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 463 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2006-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
463 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1091 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 022100
SVRBMX
ALC065-022130-
/O.NEW.KBMX.SV.W.0243.060602T2100Z-060602T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
400 PM CDT FRI JUN 2 2006

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HALE COUNTY IN WEST CENTRAL ALABAMA
  THIS INCLUDES THE CITY OF GREENSBORO

* UNTIL 430 PM CDT

* AT 356 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM MOUNDVILLE TO 7 MILES WEST OF GREENSBORO...OR ALONG A LINE
  EXTENDING FROM 17 MILES NORTH OF GREENSBORO TO 7 MILES WEST OF
  GREENSBORO...AND MOVING EAST AT 5 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  GREENSBORO BY 430 PM CDT

LAT...LON 3300 8767 3263 8776 3261 8755 3300 8745

$$
KSL
1 follow-up statement
000 
WWUS54 KBMX 022109
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
409 PM CDT FRI JUN 2 2006

ALC065-022130-
/O.CON.KBMX.SV.W.0243.000000T0000Z-060602T2130Z/
HALE AL-
409 PM CDT FRI JUN 2 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR EASTERN HALE COUNTY...

AT 408 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 20 MILES NORTH OF GREENSBORO TO GREENSBORO...OR ALONG
A LINE EXTENDING FROM 18 MILES SOUTH OF HOLT TO GREENSBORO...MOVING
EAST AT 5 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  GREENSBORO BY 430 PM CDT

LAT...LON 3299 8761 3262 8770 3261 8755 3300 8745

$$

KSL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:02 PM CDT, 58 minutes earlier.

Area forecast discussion, Jun 2, 3:02 PM CDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
302 PM CDT FRI JUN 2 2006

.SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)
IT IS TURNING INTO ONE BUSY FRIDAY AFTERNOON ON RADAR AS A FRONT
APPROACHES CENTRAL ALABAMA. BREAKS IN THE CLOUDS HAVE ALLOWED
TEMPERATURES TO CLIMB INTO THE MID AND UPPER 80S, HELPING SOME OF
THE CONVECTIVE ACTIVITY REACH STRONG TO MARGINALLY SEVERE LIMITS.
THE MAIN THREAT WITH THIS ACTIVITY CONTINUES TO BE HEAVY RAIN.
THIS SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED TO CONTINUE
THROUGH THE EARLY EVENING AS THE FRONT PUSHES THROUGH THE AREA.
WE HAVE CARRIED SLIGHT CHANCE OF POPS FOR SOUTHEAST ALABAMA FOR
TONIGHT AND TOMORROW MORNING AS THE FRONT SAGS SOUTH AND EAST.

SKIES WILL CLEAR FOR THE REMAINDER OF THE WEEKEND, WITH
TEMPERATURE READINGS DROPPING BACK DOWN INTO THE MID 80S.
DRIER AIR WILL FILTER INTO THE REGION WITH PREVAILING NORTHERLY
FLOW AS HIGH PRESSURE BUILDS OVER THE SOUTHWESTERN UNITED STATES.

.LONG TERM...(MONDAY THROUGH FRIDAY)
NOT MUCH TO SPEAK ABOUT IN THIS TIME FRAME. UNFORTUNATELY, CONDITIONS
WILL REMAIN ON THE DRY SIDE. THE GFS HINTS AT A MCS OR TWO MOVING
TOWARD CENTRAL ALABAMA IN NORTHWESTERLY FLOW, BUT CONFIDENCE IN
THESE FEATURES IS LOW AT THIS TIME. A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS RETURNS ON THURSDAY AS ANOTHER FRONT APPROACHES THE
AREA.

AS FOR TEMPERATURES, READINGS AT THE BEGINNING OF THE WEEK WILL BE
AROUND AVERAGE FOR THIS TIME OF THE YEAR BUT WILL QUICKLY REBOUND
INTO THE 90S FOR THE WEEKS END. LOW TEMPERATURES WILL RANGE FROM
THE UPPER 50S EARLY IN THE WEEK, MODERATING TO THE UPPER 60S BY
FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     62  82  56  83 /  30  10  10  10
ANNISTON    64  85  58  85 /  40  10  10  10
BIRMINGHAM  62  83  59  85 /  30  10  10  10
TUSCALOOSA  64  86  60  86 /  30  10  10  10
CALERA      64  85  59  86 /  40  10  10  10
AUBURN      67  86  60  87 /  50  10  10  10
MONTGOMERY  67  87  62  88 /  50  10  10  10
TROY        68  87  61  88 /  50  10  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

92/JSS
Hazardous weather outlook, Jun 2, 12:41 PM CDT, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1241 PM CDT FRI JUN 2 2006

ALZ011>015-017>050-031747-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1241 PM CDT FRI JUN 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA FROM
NOON UNTIL 8 PM.  WIND GUSTS 30 TO 40 MPH AND SMALL HAIL WILL BE
POSSIBLE. A COLD FRONT WILL MOVE FROM WEST TO EAST THROUGHOUT THE
AFTERNOON AND EVENING.

NO ORGANIZED SEVERE WEATHER IS EXPECTED.

WET MICROBURST POTENTIAL:
BIRMINGHAM...MODERATE.
MONTGOMERY...MODERATE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE REQUIRED THIS AFTERNOON AND EVENING.

KSL

In the hours before

Special weather statement, Jun 2, 2:33 PM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
233 PM CDT FRI JUN 2 2006

ALZ040-042-022015-
DALLAS-LOWNDES-
233 PM CDT FRI JUN 2 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LOWNDES AND DALLAS
COUNTIES UNTIL 315 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 232 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A A
CLUSTER OF SHOWERS AND THUNDERSTORMS ACROSS CENTRAL DALLAS AND
SOUTHERN LOWNDES COUNTIES.  THE STORMS WERE MOVING
MOVING EAST AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WHITE HALL...
MOSSES...LOWNDESBORO AND BENTON THROUGH 315 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

KSL
Special weather statement, Jun 2, 2:44 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
244 PM CDT FRI JUN 2 2006

ALZ023-022015-
TUSCALOOSA-
244 PM CDT FRI JUN 2 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TUSCALOOSA COUNTY UNTIL
315 PM CDT...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 241 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 12 MILES WEST OF SAMANTHA...MOVING EAST AT 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SAMANTHA THROUGH 315
PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Local storm report, Jun 2, 3:08 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
308 PM CDT FRI JUN 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     HAIL             VERNON                  33.76N 88.11W
06/02/2006  E0.75 INCH       LAMAR              AL   EMERGENCY MNGR

&&

MG
Special weather statement, Jun 2, 3:33 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
333 PM CDT FRI JUN 2 2006

ALZ049-022115-
PIKE-
333 PM CDT FRI JUN 2 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PIKE COUNTY UNTIL 415 PM
CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 331 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 7 MILES NORTHWEST OF TROY...MOVING EAST AT 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR TROY AND BANKS
THROUGH 415 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

KSL
Special weather statement, Jun 2, 3:40 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
340 PM CDT FRI JUN 2 2006

ALZ023-024-022115-
JEFFERSON-TUSCALOOSA-
340 PM CDT FRI JUN 2 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TUSCALOOSA AND JEFFERSON
COUNTIES UNTIL 415 PM CDT...

...WINDS 35 TO 45 MILES AN HOUR AND SMALL HAIL ARE POSSIBLE FROM AN
APPROACHING THUNDERSTORM...

AT 334 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 8 MILES NORTH OF KELLERMAN...MOVING EAST AT 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR KELLERMAN...SYLVAN
SPRINGS AND MINOR THROUGH 415 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS AND HALF
INCH SIZE HAIL. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND
BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH
CANS.
Special weather statement, Jun 2, 3:46 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
346 PM CDT FRI JUN 2 2006

ALZ032-022115-
HALE-
346 PM CDT FRI JUN 2 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR HALE COUNTY UNTIL 415 PM
CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 343 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 6 MILES SOUTH OF AKRON...MOVING EAST AT 20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR AKRON AND GREENSBORO
THROUGH 415 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

KSL

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 2:19 PM CDTSevere Thunderstorm WarningBMXLamar26 min
Jun 2, 4:32 PM CDTSevere Thunderstorm WarningBMXBibb43 min
Jun 2, 5:51 PM CDTSevere Thunderstorm WarningBMXAutauga, Chilton24 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.